Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Am I hyper or hypo or both? Or are these just my anxieties?

From: joakimiani - 5 years 50 weeks ago

Here is my story and it’s been going since mid of May this year ( 2010) !
I am 50 years old guy.
I have been taking hypothyroid pills , syntroid, since Dec 2005. My tsh level at that time was 17 and my family doctor started me on .05 synthroid. She would check my tsh level 3-4 times a year and would adjust the dosage … in Jan 2010 I was at 0.1. I have never had any symptoms of hypo nor did have any side effects or strange feelings!!
All this change this year in May. I felt numbness in my right arm for 5-10 min. Went to check with my doctor: immediately she started me on “water” high blood pressure pill and sent me to neurologist. Neurologist did all test ( it took me a month to do 2 MRI – brain and neck, Doppler, holter, ecg 2times……) all was negative but since the 2nd day after I started the high bp pill I started getting chest pain… ended up in emergency a couple of time… all was fine… ECG was fine as usual…With the chest pain over night I would get pins and needles feeling, tingling…. Light headiness
I was taking syntroid at night before going to sleep and would wake up sweating around 1-2 hours after….3 days after, my doctor prescribed me ramipril bp pill and removed the hydro pill. I felt better but the tingling stayed! I felt awful! After a week on my own I stopped taking synthroid for 2 days and tingling disappeared! I told my doctor and she said: don’t take it! I stopped taking synthroid for a month and no tingling! I slept well!
After a month ( end of June ) I did the blood test and my tsh level was at 42.09! I had to take the synthroid again ( I also tried eltroxin and it was the same ! ). As soon as I started it ( 2 days after ) I started getting tingling and sleeping problems. Dr said don’t take the bp pills. I stopped that but nothing changed: tingling was still there…
On my own I started from 0.05, increased to 0.075 . I would be fine for 3-4 days and after 2-3 days was back… and so on…week after week! As soon as I got back to 0.1 was the worst! My tsh level after this period was 2.35 ( August 15th ).
I went back to dr and she said this is because I was changing the dosage and she said go back next 2 months take the 0.1 pill! I said, I can’t take 0.1 because I think it is too much, most likely I get hyper thyroid! I convinced her to take 0.05 synthroid.
I was taking 0.05 whole August and September… I would be fine for 3-4 dyas and 1-2-3 days would come back! I convinced my doctor not to wait for 2 months and check the tsh again ( she does not check T3 and T4 test which I asked you why not! She explained that the hyper is rolled out! ). My tsh level was 3 ! on 0.05 synthroid.
I asked dr a couple of times to refer me to a specialist ( endocrinologist ) and she refused! They don’t deal with simple cases like me, family dr does!!! I argued with dr that we are at beginning after 5 months… and the last diagnosis was that all of these tingling is due to my anxieties !!! She suggested to take some pills against anxiety: Lorazepam. I refused!!! It old ther that she sees me as a nut case… I have no idea what to do !
I called a couple of family doctors to get the second opinion… they don’t do that!
I am stuck….still 3-4 days am fine…. And 2-3 days a week back to tingling “mode”!!!
Now I don’t know is it really anxiety or hypo, maybe hyper or who knows what! I am waiting for a miracle to stop this and don’t know what to do!!!
If anybody has similar story and found the way out please share it…Thanks

By the way: apparently I have history of high blood pressure! Since the first day I’ve seen a dr, dr would say: are you nervous? Your bp is high for your age!
In last 5 years, closing in 50’s, my dr took It seriously and tried to put me on bp pills! I refused until May when I had this numbness : I guess I have to take the bp pills ! It was bad timing.
I don’t go to dr to check my bp anymore, I do it myself at home: and my bp is just fine: mornings: 115/75, and night: 125/80! If I go to see a dr ( usually during a day it is: 140 and up / 90s and up!!!of course! If I sit down and relax it comes back down to 130s and 80’s!!!
I exercise every day and am in good shape

Do you find this discussion helpful?
0

3 Responses

Is this good advice?
0

Hi there,
I have been reading many articles on this website and under the heading "Thyroid Gland Function - Common tests to examine", it states, "No one single laboratory test is 100% accurate in diagnosing all types of thyroid disease. Interpretations of the TSH level depends upon the level of thyroid hormone; therefore, the TSH is usually used in combination with other thyroid tests such as the T4 RIA and T3 RIA". How can your doctor diagnose you without doing the proper testing? How did your doctor rule out hyperthyroidism without any other testing? I was recently diagnosed with a high TSH level and my family doctor told me that he needed to test my T3 and T4 before he could say that I had a thyroid problem. When those tests indicated a problem he sent me to an endocrinologist. It seems like your doctor is trying a "hit or miss" approach to your illness. If this doesn't work we will try this and if that doesn't work we will switch to this. Your doctor sounds like he/she is doing you more harm than good. You have your rights as a patient. Insist that your doctor refer you to an endocrinologist and if your doctor still says no then call your insurance or HMO or whatever and explain the situation and tell them that you would like to have a new family doctor. They may not allow you to get second opinions but I am sure that if you tell them you want a new doctor they would have no reason to deny your request. All you would have to do is transfer your medical records. Other patients may have complained about this doctor. You may have had this doctor for many years and feel you would be disloyal to seek out another doctor but don't! No one is going to care more about your health than you. Don't let this quack kill you! Get another doctor ASAP. I will pray that all goes well with you. Please keep us posted.

Is this good advice?
0

Have you tried changing the time of day you take the synthroid? I am a 35-yr-old mother of two (ages 4 and 2) and was just diagnosed hypothyroid about a year ago (fairly common for young women as hormone levels and other things change, I guess). I thought I was falling apart. I was exhausted, had a terrible sinus infection, and more. I had a feeling like a lump or tight spot in my chest and then was getting a burning tingling sensation in my chest, underarms, back of neck, base of skull/pituitary area. And my ears would ring horribly. I suffered from insomnia, was freaking out in the middle of the night because I didn't know what was wrong. I thought I was dying. When I fell asleep, I'd wake up an hour or two later soaked through my shirt and my heart would be racing. I would also get crampy tight feeling in the front of my throat accompanied by an occasional feeling like a needle was pricking it. My periods were all messed up. I had some GI problems with stomach cramps and diarrhea, blood in stool for a couple of days, so badly that I didn't feel like eating for a couple of weeks and rapidly lost 6 pounds of my 123 pounds in a week. My family doctor is great, and she sent me to all sorts of specialists just to be sure. I had an endoscopy which revealed only gastritis. Had an MRI and radiologist and neurologist didn't have big concerns. I was exhibiting both hyper and hypo symptoms simultaneously, which I guess is fairly common when your thyroid is being attacked and your pituitary and thyroid are fighting back. At any rate, I stopped taking the Levoxyl, TSH increased and these problems got worse. I went back on it but took it in the morning, plus Paxil at night for depression, Clona-something for a while for panic attacks, and then Rozarem to help me sleep. After about three weeks, I started feeling much better and finally got a full night's sleep. I was great for a few months and am having another episode this fall, though much milder. Probably time to go back in to my family doc and have the TSH level checked and see if any increase is needed.

Is this good advice?
0

I did change the time of day: I take the synthroid in the morning. Usually 5am since I wake up every 1-2hours at night! No change…
Finally I was able to see the endocrinologist. I went to walk-in clinic ( Canada ) and DR referred me to the endocrinologist. I got an appointment in a week. Endocrinologist said that the symptoms I have are not from synthroid. My thyroid is normal with 0.05 synthroid. Keep taking it and go back to your family dr. Maybe she is right....
I took the pills against angziaty...1 night I slept well, still would wake up every hour at night but was able to sleep after....still tingling and mostly in upper body: arms, shoulders, back of the head, scalp...
Sill no idea and no cure.....

SHOW MAIN MENU
SHOW SUB MENU